Back to Ask the Diabetes Team Ask the Diabetes Team

From Tyler, Texas, USA:

My son has ADD and took multiple medicines in an attempt to help his attention. He was on various medications for about two years. Each medication caused epigastric pain and severe decreased appetite (a tablespoon of food per day). We always assumed his pain was simply a side effect and would stop the current medication and move on to the next. Is there anyone researching a possible link between the development of type 1 diabetes in patients who have taken Ritalin type medications. Is this medication causing type 1 diabetes?


There is no known association of ADD, ADHD without or without medications, and type 1 diabetes at all. Since both are not such rare conditions, they coexist, of course. Some of the stronger SSRI nontraditional medications for ADHD, especially if there is also depression, anxiety, bipolar disease, etc. can cause high sugar levels but this is not really type 1 diabetes.


Original posting 8 Mar 2011
Posted to ADHD and Research: Causes and Prevention


  Home Return to Top

Last Updated: Tuesday March 08, 2011 22:39:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.